Blood thinners and antibiotics taken together are risky
Blood thinners inhibit blood clotting. For example, they are prescribed for cardiac arrhythmias or thrombosis. In addition to patients taking antibiotics at the same time, this increases the risk of bleeding dramatically. Cologne scientists came to this result when evaluating health insurance data from 24 million AOK insured persons.
Taking antibiotics and blood thinners at the same time increases the risk of bleeding by a factor of 2.4. Those who take blood thinners and antibiotics at the same time have a risk of bleeding that is more than twice as high. With certain antibiotics, the risk is increased five-fold. This was the result of a study by Dr. Sascha Abbas and Dr. Ingrid Schubert from Cologne University Hospital and her colleagues. For their investigation, the scientists analyzed the AOK data of insured persons who were treated for bleeding in the hospital from 2006 to 2010. "We used routine data from the health insurance companies that are actually collected for billing," Abbas told the newspaper "Die Welt". In this way, the scientists were able to take the real care situation into account and did not have to resort to clinical studies.
Out of 500,000 patients prescribed medication with the active ingredient phenprocoumon, 14,000 had to be treated for bleeding in a clinic. "We compared the cases with a bleeding event and the controls without a bleeding event to determine whether the patient was given antibiotics," said Abbas. The scientists concluded that taking blood thinners and antibiotics at the same time increased the risk of bleeding by a factor of 2.4. "Depending on the active ingredient of the antibiotic, it can be even higher," said the doctor.
Certain groups of antibiotics increase the risk of bleeding particularly strongly. As it turned out, the risk of a bleeding event increases particularly strongly when taking blood thinners and certain groups of antibiotics at the same time. Abbas and Schubert found that the group of fluoroquinolones poses a risk that is at least three times higher and that the active ingredient ofloxacin is even five times higher. The interactions of blood thinners and antibiotics are already known, but the researchers recommend taking them even more into account in the future, given the alarming results of the study. "If possible, antibiotics should be used that are associated with lower bleeding risks," advised Abbas. "Patients should also be aware of the risk and inform doctors that they are taking blood thinners." The study by the Cologne scientists was published in the journal "Thrombosis and Haemostasis".
Frequent drug interactions At the beginning of last year, an investigation by the AOK scientific institute (WIdO) showed that every sixth drug regulation harbors the risk of dangerous interactions with another drug. Accordingly, older people with several illnesses are particularly at risk. Residents of nursing homes in particular were sometimes prescribed doses and combinations of medicinal products that could be described as bodily harm, wrote the “Rheinische Post” at the time. According to the study, three out of a thousand patients received a drug mix that could have fatal consequences. In 3.5 percent of the cases, serious health consequences threatened, the newspaper reported.
According to the WIdO, doctors in particular are required to take into account and avoid risky drug interactions when prescribing the drugs. According to this, physicians should also be better informed about the over-the-counter medications a patient takes in addition to those prescribed by a doctor. (ag)
Image: Gerd Altmann / pixelio.de